Bactrim Allergy?

Question

I was diagnosed 2 years ago and, with Atripla, my CD4 slowly went to 78 (6%) to 223 (17%) and undetectable viral load since my first bloodwork. Last month's quarterly bloodwork showed a drop in both CD4 (125) and percentage (7%). A week later, my doctor redid the test and the numbers were 188 and 9%. She feels that I've become allergic to Bactrim because of the low CD4 and an unexplained low fever I was running for a couple of weeks. I stopped Bactrim and the fever disappeared within days, so maybe she was right. I can't find much about this online so I must ask: how can one suddenly become allergic to a med?

She did Dapsone to my meds list, FYI.

Answer

Some patient can become sensitive to sulfa drugs such as Bactrim with fever and in some cases Bactrim like drugs can also impact bone marrow function. I dont have an easy answer as to why such problems can occur after years of use (the effect of Bactrim on bone marrow function/CD4 count can build up slowly--the fever all of a sudden is less easy to explain unless there was some other cause for it that wasnt recognized but got better within time frame of stopping the Bactrim). Bactrim/sulfa allergies are more common in HIV+ persons than in the general population for reasons that remain poorly understood. KH